New Study Ties Statins to Excessive Tiredness

A study sponsored by the National Institutes of Health links statins to excessive tiredness and fatigue.

statins

Low energy and fatigue have previously been reported by patients taking statins.

Could your excessive tiredness be caused by your cholesterol medication? A study sponsored by the National Institutes of Health links cholesterol-lowering drugs like simvastatin (Zocor) and pravastatin (Pravachol) to excessive tiredness and fatigue. In what is thought to be the first randomized study to look at such adverse effects with statins, the research group led by Dr. Beatrice Golomb of the University of California, San Diego, found that moderate doses of these drugs contribute to statistically significant decreases in energy and increases in fatigue on exertion.

Excessive Tiredness Is Linked to Statins

Low energy and fatigue have previously been reported by patients taking statins, and the association has been noted in observational studies, but this is the first placebo-controlled, double-blind, randomized study to identify excessive tiredness as a statin side effect.

The study enrolled 1016 men and women with LDL levels of 115 to 190 mg/dL and no cardiovascular disease or diabetes. The subjects were randomized to receive either simvastatin 20 mg, pravastatin 40 mg, or placebo for six months.

Results showed statin use significantly worsened energy and increased fatigue. Both simvastatin and pravastatin contributed to this effect, which was worse in the women than the men. Not surprisingly, the participants with reduced energy also reported significant decreases in their actual activity levels, which could in turn lead to additional health consequences.

Based on the findings, Dr. Golomb estimates that fatigue and excessive tiredness occur in 20% and 40% of patients taking statins.

Consider Side Effects Before Choosing a Statin

Given the importance of energy levels for quality of life, you and your doctor should consider the possibility of these and other side effects when making the decision whether to take a statin. This is especially true, according to the study’s authors, if you have less to gain from their use—if you are not a smoker, not a man under 70 with heart disease, or don’t have high CRP (inflammation) levels.  Statins have been shown to reduce death in these specific population groups, but not in others, according to the authors.

If you have excessive tiredness and are taking a statin drug like simvastatin or pravastatin to lower your cholesterol, consider adopting a more natural approach to lowering your cholesterol. Many natural options are available, including diet changes, exercise, and specific cholesterol-lowering natural dietary supplements.

 


[1] Golomb BA, Evans MA, Dimsdale JE, and White HL. Effects of statins on energy and fatigue with exertion: Results from a randomized controlled trial. Arch Intern Med 2012; DOI:10.1001/archinternmed.2012.2171. Available at: http://archinte.jamanetwork.com/journal.aspx.

Originally published in 2012, this post is regularly updated.

Comments
  • I have been wondering why I am sooo tired lately! I started statins (against my better judgment) about 7-8 months ago and really feel terrible – so tired all the time. Need to talk to my dr. Soon! Thanks for the article.

    Reply
  • I took statins for my high cholesterol levels for about a year. I had so many side effects, I thought I was dying…until my dr suggested going off of them and trying to lower it naturally. I took her advice, within a week I was feeling better and lowered my cholesterol with no drugs. I will never take a statin again!!

    Reply
  • It wasn’t until I ran out of simvastatin for a couple of days that I realised the terrible effects.
    I’m a stay at home father and doing Anything whilst upon the 40mg simvastatin is made somehow daunting.
    The foggy mind and inability to find any motivation has knock on effects.

    Reply
  • I too have been taking statins for about a year so exhausted can hardly function my Dr switch two times two different statin drugs but is not helping is there alternatives to Statin that through the medical field nose works

    Reply
  • I am taking 40mg simvastatin. I am 72 years of age, and always been very active, retired now from coaching athletics, but then carried out work voluntary. I now don’t want to do this anymore in that I have been suffering tiredness and feeling exhausted for several months. I have never considered it to be the simvastatin. I feel so tired and exhausted I don’t want to do anything. I can’t motivate myself to even do the housework, anything I do I have to force myself, the fun has gone out of life. My husband takes statins but not the simvastatin. I will make an appointment with my doctor asap.

    Reply
  • I was on 80mg for 6 years…is there any cure or reversing to the side affects, as my quality of life has gone. After I workout and I have been very fit all my life..I am almost bedridden the next day…thanks to the pharmaceutical companies…

    Reply
  • I have been out of my statin for 4 doses. All 4 nights my husband has asked how did I sleep. I said great. He said you didn’t snore. Took it last night and he said my dog was scared!! I have gone off my statin twice and both times my cholesterol went up. But I wake myself up snoring. Anyone else snore really bad? My theory is this is why I’m so tired.

    Reply

Leave a Reply

Enter Your Log In Credentials
This setting should only be used on your home or work computer.

×